Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 74, NWS Flagstaff, AZ

August 4, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2017, 6:28 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 6:28 PM MST (01:28 UTC)
Expired
Aug 4, 2017, 9:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 56 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:00 PM MSTFLASH FLOODRimrock, AZIMPASSABLE ROADS DUE TO FLOODING AT SCHOOL HOUSE WASH AND BEAVER CREEK RD.
Aug 4, 8:30 PM MSTFLASH FLOOD2 Sw Mcguireville, AZBEAVER CREEK STREAM GAUGE INDICATED A FLASH FLOOD WITH A SUDDEN RISE OF 3 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WGUS55 KFGZ 050128
FFWFGZ
AZC025-050430-
/O.NEW.KFGZ.FF.W.0074.170805T0128Z-170805T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
628 PM MST FRI AUG 4 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 930 PM MST

* At 625 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, from just west of Camp Verde to 
  near Rimrock. Up to one inch of rain has already fallen, with 
  locally up to two inches just west of Camp Verde. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Camp Verde, Mcguireville, Montezuma Well, Montezuma Castle 
  National Monument, Rimrock, Middle Verde, Lake Montezuma, Wet 
  Beaver Creek Campground and V Bar V Visitors Center.

This includes the following streams and drainages...Long Canyon...
Russell Wash...Dry Beaver Creek...Racetrack Wash...Oak Creek...Grief
Hill Wash...Gaddis Wash...Beaver Creek...Cherry Creek...West Clear
Creek...Rarick Canyon...Walker Creek...Cienega Creek and Verde River.

This includes the following highways...
 Interstate 17 between mile markers 275 and 302.
 State Route 260 between mile markers 213 and 223.
 State Route 179 between mile markers 299 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3474 11167 3462 11157 3447 11202 3461 11208

$$
JJ
1 follow-up statement
277 
WGUS75 KFGZ 050326
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
826 PM MST FRI AUG 4 2017

AZC025-050430-
/O.CON.KFGZ.FF.W.0074.000000T0000Z-170805T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
826 PM MST FRI AUG 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
YAVAPAI COUNTY...

At 823 PM MST, local law enforcement reported flooding in Rimrock, 
with Beaver Creek Road impassable. Other areas that have received 
heavy rain include Lake Montezuma, Camp Verde and Middle Verde. Very 
heavy rain of up to 2.5 inches has fallen just west of Middle Verde, 
and washes flowing toward town are likely to be flooded.

This includes the following streams and drainages...Long Canyon...
Russell Wash...Dry Beaver Creek...Racetrack Wash...Oak Creek...Grief
Hill Wash...Gaddis Wash...Beaver Creek...Cherry Creek...West Clear
Creek...Rarick Canyon...Walker Creek...Cienega Creek and Verde River.

This includes the following highways...
 Interstate 17 between mile markers 275 and 302.
 State Route 260 between mile markers 213 and 223.
 State Route 179 between mile markers 299 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3474 11167 3462 11157 3447 11202 3461 11208

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:55 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 4, 3:55 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
355 PM MST Fri Aug 4 2017

.SYNOPSIS...Another round of showers and thunderstorms is expected
today before a drier and more stable airmass moves into the region
over the weekend into early next week. This will result in much
less storm coverage across northern Arizona.

&&

.DISCUSSION...
Another active thunderstorm day developed across northern Arizona
today. This active pattern is expected to temper in the coming
days, however, with southwesterly flow pushing a drier airmass
into the region. While the decreasing moisture will likely limit
the amount of storms developing over the area, some isolated
showers will still be possible through the afternoon hours this
weekend.

Models are indicating the potential for returning moisture by the
mid-to-latter stages of next week, and we will watch for this in
the coming days.

&&

.AVIATION...For the 00Z package...Scattered TSRA will persist
mainly along and NE of a KCMR - KSEZ - KPAN line through 03Z. The
strongest storm cells will produce IFR conditions and typical gusty
winds. Storm activity should decrease aft 03Z, but isolated to
scattered showers remain possible overnight. Scattered storms
will redevelop Saturday afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Expect scattered thunderstorm activity this
afternoon and again on Saturday. Storms will produce locally heavy
rain and gusty winds. Expect a drying trend with much less storm
activity from Sunday through much of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 2:40 AM MST, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
240 AM MST Fri Aug 4 2017

AZZ004>018-037>040-050330-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
240 AM MST Fri Aug 4 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Tonight

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the North and Northeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 4, 12:43 PM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
08/04/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            BIG BUG CREEK AT SR 69 STREAM GAUGE REPORTED
            A PEAK STAGE OF 5.1 FEET. THIS IS AN
            ESTIMATED 4 FOOT RISE.

&&

MCT
Special weather statement, Aug 4, 3:54 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
354 PM MST FRI AUG 4 2017

AZZ008-037-038-042330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
354 PM MST FRI AUG 4 2017

...SPECIAL WEATHER STATEMENT FOR THE VILLAGE OF OAK CREEK...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm near
Village Of Oak Creek moving east at 15 mph.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Pea-sized inch hail will also be possible with this storm.

This strong thunderstorm will be near...
  Village At Oak Creek around 405 PM MST.
  Mile marker 305 on I-17 around 430 PM MST.

Other locations impacted by this storm include Red Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 11196 3484 11190 3479 11159 3468 11171
TIME...MOT...LOC 2251Z 286DEG 13KT 3479 11183

TM
Special weather statement, Aug 4, 4:50 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
450 PM MST FRI AUG 4 2017

AZZ008-037-050015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
450 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 515 PM
MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm over
Rimrock, or 8 miles northeast of Camp Verde, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma Well, Montezuma Castle National Monument, Rimrock, Lake
Montezuma, Mcguireville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3462 11182 3470 11179 3470 11158 3457 11162
TIME...MOT...LOC 2349Z 276DEG 10KT 3466 11174

JJ
Local storm report, Aug 4, 5:01 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 PM MST FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      2 WNW VILLAGE AT OAK CR 34.79N 111.79W
08/04/2017                   YAVAPAI            AZ   FIRE DEPT/RESCUE

            SEDONA FIRE COULD NOT RESPOND TO AN
            EMERGENCY DUE TO WATER FLOWING OVER VERDE
            VALLEY SCHOOL ROAD. AT LEAST TWO FEET OF
            WATER WAS FLOWING OVER THE ROADWAY.

&&

TM
Special weather statement, Aug 4, 5:50 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
550 PM MST FRI AUG 4 2017

AZZ008-037-050130-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
550 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR THE CAMP VERDE AREA UNTIL 630 PM
MST...

At 548 PM MST, Doppler radar was tracking a strong thunderstorm
moving into Camp Verde. The storm was moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Camp Verde, Middle Verde and Montezuma Castle National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 11198 3459 11203 3465 11186 3451 11177
TIME...MOT...LOC 0048Z 251DEG 9KT 3455 11195

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:19 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai116 min
Aug 4, 5:50 PM MSTSpecial Weather StatementFGZ40 min
Aug 4, 8:04 PM MSTAreal Flood AdvisoryFGZYavapai116 min
Aug 4, 9:18 PM MSTAreal Flood AdvisoryFGZYavapai117 min
Aug 4, 9:31 PM MSTFlash Flood WarningFGZYavapai89 min
Aug 4, 11:36 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Aug 5, 12:38 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 5, 4:03 PM MSTSpecial Weather StatementFGZ42 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.